Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Pittsburgh, PA

June 6, 2005Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 6, 2005, 2:48 PM EDT for Jefferson County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2005, 2:48 PM EDT (18:48 UTC)
Expired
Jun 6, 2005, 3:40 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:30 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:16 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 6, 2:16 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT MON JUN 6 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
AFTER AN INITIAL ROUND OF THUNDERSTORMS THIS MORNING SOME OF WHICH
PROVED TO BE MARGINALLY SEVERE...A SECOND ROUND OF STORMS HAVE
DEVELOP ALONG THE FRONT TRIGGERED BY THE AFTERNOON HEATING.  THESE
STORMS HAVE AN EVEN BETTER CHANCE OF BEING SEVERE AS THEY HAVE THE
COMBINED LIFTING POTENTIAL OF THE ADDED BUOYANCY FROM HEATING AS
WELL AS THE FRONTAL PUSH. THESE STORMS HAVE FORMED RIGHT ALONG THE
OHIO RIVER AND ARE MOVING EAST.  A SEVERE WEATHER WATCH IS IN EFFECT
UNTIL 8 PM TONIGHT.

AFTER THE FRONT PASSES THE AREA WILL EXPERIENCE SOME TRANQUIL
WEATHER FOR A DAY OR TWO.  SLIGHT CHANCES OF AFTERNOON THUNDERSTORMS
WILL BE POSSIBLE BUT OTHERWISE PARTLY CLOUDY AND HOT.

&&

.LONG-TERM (THURSDAY THROUGH MONDAY)...

EXPECT VERY WARM AND HUMID CONDITIONS TO CONTINUE INTO AT LEAST
THURSDAY AS GFS MODEL SHOWS UPPER LEVEL RIDGING OVER MIDWEST. THIS
WILL ALLOW SOUTHERLY WINDS TO CONTINUE TO PUMP GULF MOISTURE INTO
THE UPPER OHIO VALLEY. CONSEQUENTLY GFS MOS TEMPERATURES PREFERRED.
AFTERNOON THUNDERSTORMS MAY POP UP WITH THE ADDED HEATING.

BY THE WEEKEND...GFS INDICATES THE PASSAGE OF A MESOSCALE CONVECTIVE
SYSTEM AND THUS AN EPISODE OF ORGANIZED THUNDERSTORMS.

&&

.AVIATION...
GENERALLY VFR...HOWEVER AREAS OF THUNDERSTORMS ARE AROUND.  AS THESE
STORMS REACH A COMPLEX CONDITIONS MAY QUICKLY DECREASE TO IFR OR
WORSE FOR A SHORT TIME PERIOD.  STORMS ARE RELATIVELY FAST MOVING SO
CONDITIONS SHOULD NOT REMAIN IFR FOR LONG.  PREDOMINANTLY VFR
CONDITIONS WILL RETURN AFTER SUNSET AND THE FRONTAL PASSAGE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR MDZ001.
OH...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR OHZ039>041-048>050-
     057>059-068>069.
PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR PAZ007>009-013>016-
     020>023-029>032.
WV...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR WVZ001>004-012-
     021-023-041.

&&
Hazardous weather outlook, Jun 6, 5:01 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT MON JUN 6 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-070900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
501 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND EARLY TONIGHT ACROSS PARTS OF THE UPPER OHIO
VALLEY...PARTICULARLY EAST OF INTERSTATE 79.

THE PRIME THREAT SHOULD BE DAMAGING WIND. HOWEVER LARGE HAIL CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 6, 1:41 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
141 PM EDT MON JUN 6 2005

PAZ007-008-014-061845-
BUTLER PA-MERCER PA-VENANGO PA-
141 PM EDT MON JUN 6 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...MERCER AND BUTLER...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES WEST OF CLINTONVILLE....MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLINTONVILLE AND KENNERDELL

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 6, 1:46 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 PM EDT MON JUN 6 2005

OHZ050-WVZ002-003-061845-
BROOKE WV-JEFFERSON OH-OHIO WV-
146 PM EDT MON JUN 6 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...BROOKE AND OHIO...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF DILLONVALE....
MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DILLONVALE...JUG RUN...NEWELL...RAYLAND...SMITHFIELD...TILTONSVILLE
  AND WINDSOR HEIGHTS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 6, 2:00 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             DELMONT                 40.41N 79.57W
06/06/2005  0.88 INCH        WESTMORELAND       PA   SKYWARN SPOTTER

            AHIL REPORTED BY SKYWARN OBSERVER 3/4 TO 7/8 INCH IN
            DIAMETER

&&
Local storm report, Jun 6, 2:28 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
228 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             2 W BLACKSVILLE         39.72N 80.25W
06/06/2005  0.75 INCH        MONONGALIA         WV   SKYWARN SPOTTER

            SKYWARN SPOTTER REPORTED HAIL 3/4 INCH HAIL

&&
Local storm report, Jun 6, 2:33 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             WASHINGTON              40.17N 80.25W
06/06/2005  0.75 INCH        WASHINGTON         PA   AMATEUR RADIO

0229 PM     HAIL             3 W LATROBE             40.31N 79.44W
06/06/2005  1.00 INCH        WESTMORELAND       PA   SKYWARN SPOTTER

            NEAR ARNOLD PALMER REGIONAL AIRPORT.

&&

RDEMARIS
Local storm report, Jun 6, 2:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             WASHINGTON              40.17N 80.25W
06/06/2005  0.75 INCH        WASHINGTON         PA   AMATEUR RADIO

            AMATEUR RADIO REPORTED 3/4 INCH HAIL IN WASHINGTON,
            PENNSYLVANIA.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:00 AM EDTSevere Thunderstorm WarningPBZLawrence53 min
Jun 6, 8:02 AM EDTSevere Thunderstorm WarningPBZArmstrong53 min
Jun 6, 8:05 AM EDTSevere Thunderstorm WarningPBZMercer55 min
Jun 6, 8:28 AM EDTSevere Thunderstorm WarningPBZBeaver37 min
Jun 6, 8:33 AM EDTSevere Thunderstorm WarningPBZIndiana36 min
Jun 6, 8:34 AM EDTSevere Thunderstorm WarningPBZVenango39 min
Jun 6, 8:49 AM EDTSevere Thunderstorm WarningPBZButler48 min
Jun 6, 8:51 AM EDTSevere Thunderstorm WarningPBZAllegheny54 min
Jun 6, 8:54 AM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland62 min
Jun 6, 8:59 AM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion61 min
Jun 6, 9:03 AM EDTSevere Thunderstorm WarningPBZForest57 min
Jun 6, 9:26 AM EDTSevere Thunderstorm WarningPBZJefferson57 min
Jun 6, 9:53 AM EDTSevere Thunderstorm WarningPBZAllegheny17 min
Jun 6, 10:02 AM EDTSevere Thunderstorm WarningPBZIndiana44 min
Jun 6, 1:04 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland56 min
Jun 6, 1:42 PM EDTSevere Thunderstorm WarningPBZGreene59 min
Jun 6, 1:59 PM EDTSevere Thunderstorm WarningPBZArmstrong61 min
Jun 6, 2:01 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland59 min
Jun 6, 2:09 PM EDTSevere Thunderstorm WarningPBZWashington66 min
Jun 6, 2:21 PM EDTSevere Thunderstorm WarningPBZFayette54 min
Jun 6, 2:31 PM EDTSevere Thunderstorm WarningPBZClarion59 min
Jun 6, 2:58 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jun 6, 2:58 PM EDTSevere Thunderstorm WarningPBZIndiana58 min
Jun 6, 3:11 PM EDTSevere Thunderstorm WarningPBZWashington64 min
Jun 6, 3:51 PM EDTFlash Flood WarningPBZIndiana3 hr
Jun 6, 4:09 PM EDTSevere Thunderstorm WarningPBZFayette66 min
Jun 6, 4:37 PM EDTSevere Thunderstorm WarningPBZWashington53 min
Jun 6, 5:20 PM EDTSevere Thunderstorm WarningPBZFayette55 min
Jun 6, 5:29 PM EDTSevere Thunderstorm WarningPBZGreene61 min
Jun 6, 6:04 PM EDTFlash Flood WarningPBZWashington3 hr
Jun 6, 6:28 PM EDTSevere Thunderstorm WarningPBZWashington62 min
Jun 6, 8:40 AM EDTSevere Thunderstorm WarningPBZJefferson33 min
Jun 6, 12:55 PM EDTSevere Thunderstorm WarningPBZMonroe65 min
Jun 6, 1:18 PM EDTSevere Thunderstorm WarningPBZMarshall48 min
Jun 6, 1:52 PM EDTSevere Thunderstorm WarningPBZMonongalia53 min
Jun 6, 2:19 PM EDTSevere Thunderstorm WarningPBZMarion56 min
Jun 6, 3:12 PM EDTSevere Thunderstorm WarningPBZMarion19 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.